SSRI Discontinuation Syndrome (SDS) and How to Overcome It
This applies to the majority of antidepressants, however due to the popularity of SSRI’s, this problem is usually discussed in terms of “SSRI Discontinuation Syndrome”. Here are the key points –
* SDS is basically the drug withdrawal your brain and body goes through when you stop taking the drug in question. It is essentially the same concept as quitting smoking or heroin – your brain is used to having that substance and when it is taken away, it undergoes stress.
* Drug companies initially denied the existence of this and doctors previously did not warn of it. I believe most doctors now warn of it when prescribing but there will always be exceptions
* This is why your doctor will tell you to not stop taking the drug suddenly without supervision. All kinds of freaky stuff can happen – some of them life-threatening.
* The likelihood of you having SDS and the severity of your symptoms are usually determined by –
1. The length of time you were on the meds (The longer, the more likely you will have adverse symptoms)
2. The dosage you were on (the higher the dosage the harder to come off)
* In general I would say to expect SDS if and when you decide to stop taking SSRI’s
* Many people have said that SDS can be one of the most unpleasant experiences there is – it has been compared unfavourably to Heroin withdrawal! So don’t think you are alone if you are going through (temporary) hell.
Some key questions to consider before you decide to come off SSRI’s –
1. Why do I want to come off SSRIs? Is it a trivial reason? Or is it because of debilitating side-effects?
2. Was I a suicide risk before going on SSRI’s? If so, you need to discuss seriously with a trained professional (doctor or psychologist) before proceeding.
3. Have SSRI’s worked for me?
4. Have they changed my personality? (for good or bad)
5. While on SSRI’s have I changed the circumstances which triggered or contributed to my initial symptoms?
6. Have I worked on changing my thoughts and behaviors which contributed to my initial problems?
My Plastic Brain Plan for Coming Off SSRI’s (and other AD’s)
1. Three words – TAPER, TAPER, TAPER. You are not going to like this – the easiest way to come off meds takes a LONG time. I recommend the following regime –
* First 3 months – 1/2 of original dosage
* Second 3 months – 1/4 of original dosage
* Third 3 months – 1/8 of original dosage
* When you get down to 1/8 dosage you will probably need a pill-cutter which you can buy from a pharmacy. Also check with your doctor if your medication is available in a smaller dosage
* Why 3 months? This is approximately the time it takes your brain to adapt and make plastic changes to the change in dosage
2. Exercise –
1. Exercise stimulates the production of BDNF. You can think of BDNF as a kind of fertilizer for your brain. It assists in making plastic changes to your brain which will help your brain to adjust to your new, non-medicated state.
2. Exercise stimulates the production of all kinds of good neuro-chemicals and hormones such as Endorphins, Serotonin (which you will be low on when coming off AD’s), Norepinephrine (Noradrenaline) and Dopamine
3. When coming off SSRI’s you can feel physically and mentally horrible – if you get out and exercise vigorously, you feel great and you are distracted from how you were feeling
4. Depression subconsciously involves an element of ‘helplessness’. You may feel the situation is inescapable. On a subconscious level, when you get out and exercise you are sending a message to yourself that you have the power to overcome your situation.
Apart from Omega-3, the others are optional. Too many supplements can get expensive and onerous to stick to taking every day. However if you have the budget and the inclination, the others also have reasonably strong evidence to back up their claims of effectiveness. I won’t go into too much detail for each of these – you can look them up if you are interested. Supplements are just little helpers – whatever you do, don’t sit back and just expect the supplements to do all the work! Also, the other thing which concerns me about trying to rely on supplements is that is perpetuates the subconscious belief in your mind that you require some external agent (drug, supplement) to recover.
For at least the first month or so I would recommend a high dose of this – 8 capsules a day – you can then halve when you like. There is no overdose risk so feel free to continue on 8 capsules a day – you won’t suddenly turn into a tuna fish. Why Omega-3? The brain essentially constructs parts of itself from Omega-3 so you are providing ample fuel to give it the building blocks it requires
A single Mega B (or equivalent) should suffice. Among other things, B Group Vitamins are vital for a healthy nervous system. In this case, B6 is particularly important due to its involvement in conversion of the amino-acid L-Tryptophan into Serotonin
Vitamin C –
Vitamin C is one of the co-factors your brain uses to make Serotonin. Also extremely important for a strong immune system which may be compromised as your body adapts.
Choline is used to make the neurotransmitter Acetylcholine, which is vital for various brain functions including mood and memory.
This is a supplement characterised as an Adaptogen which means it assists the body to deal with stress. In general I am quite dubious of Adaptogens as they have vague, difficult to quantify benefits attached to them by various streams of Natural Medicine.
However Rhodiola appears to have better than average efficacy (compared to other Adaptogens). It appears to work like a mild antidepressant, affecting Serotonin, Dopamine & Norepinephrine
Phosphatidyl Serine (PS)
PS enhances the function of nerve transmission in the brain, potentially exhibiting a therapeutic effect. This is one of the newer proposed supplements for the brain so research is still a little sketchy.
St. John’s Wort
This is perhaps the most popular natural anti-depressant in the world. It is backed up by numerous placebo-controlled studies. It is believed to work as a mild SSRI. As such it may assist the transition from a strong SSRI to nothing.
5-htp is the direct precursor to Serotonin in the brain and many people swear by 5-htp as a natural antidepressant. There is conjecture as to how much of it actually crosses the blood-brain barrier. It appears to be much stronger than its predecessor L-Tryptophan (on a milligram for milligram basis). Often used also as a sleep aid and to assist in the recovery for those who have ‘raved’ it up too much on the weekend.
L-Theanine is the amino acid found almost exclusively in Tea (green, black, white, oolong – made from Camelia Sinensis)
Theanine has strong evidence supporting claims that it enhances the production of GABA (relaxation) and Dopamine (energy, motivation).
It is claimed that the high levels of Theanine in Tea are behind why drinking Tea can be so relaxing despite its caffeine content
See the main section on this here.
Meditation has far too many benefits to mention here. From a neurological perspective is has been shown to increase levels of serotonin. Put simply, it can make you calm and relaxed.
However meditation is not recommended for the earliest stages of SSRI discontinuation if you are not an experienced meditator. It can actually make you more agitated if you are not used to simply sitting and being with your thoughts. Exercise is a far better option for this stage as it gives the opposite – sweet distraction!
Meditation is no quick fix – in fact the mindset behind meditation is almost the exact opposite from taking meds – there is no easy ‘pop a pill’ option – you have to work at it – but the rewards are immense.
Other general points –
* One of the key issues which comes up when you are going through discontinuation is “Is this discontinuation syndrome or is this my depression/anxiety returning?”. There is no definitive answer but my sense of logic dictates the following – if you take a single dose of the medication and your symptoms have eased within a day or two it is most likely to be discontinuation syndrome and, if possible, you should try to persist. As you will recall from when you started the medication, it takes a while to begin to treat depression/anxiety – so if it alleviates your discontinuation symptoms quickly it’s a good sign it is just withdrawal, not a return of your original illness.
* If you have any suicidal thoughts, as always, immediately seek professional help
* If you feel its too tough and you are not coping, talk to your doctor about starting the medication again – you can always try again later. It is relatively common so have several attempts before successfully stopping SSRI’s
* If possible, schedule the beginning of each new, lower dosage around a time when you have minimal stress in your work or home life. Try to take some time off work for the first week or so of the first taper.
* Do things that you enjoy like reading a book or watching a movie
* Keep connected with your friends – schedule in as much social time as possible (even if you don’t feel like it) – you may have a natural inclination to isolate yourself when you are withdrawing – you need to fight this instinct as it is counter-productive.
* Do things which feel physically nice like getting a massage or taking a nice long bath
* Avoid too much caffeine or alcohol. Caffeine increases anxiety and alcohol messes with your sleep. That said, if you are a heavy drinker or drink a lot of coffee you need to address this before coming off meds. You don’t want caffeine withdrawal on top of SSRI withdrawal!
* For the first few months be prepared for overly emotional reactions to daily situations – your emotions will take time to adjust
Source by Peter Ellis